Wildfire, S Sierra Mtns
- When
- July 16, 7:45 PM PST to July 31, 11:59 PM PST
- Where
- S Sierra Mtns forecast zone
- Reported by
- Park/Forest Service
The Dark Hole wildfire started on July 16, 2014 by lightning. It was being managed for resource benefit, but began being actively contained after the El Portal fire started nearby on July 26, 2014.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS HNX wrote it up.
The Dark Hole wildfire started on July 16, 2014 by lightning. It was being managed for resource benefit, but began being actively contained after the El Portal fire started nearby on July 26, 2014. It was fully contained on August 19, 2014. The fire was located 4 miles north of Yosemite Valley in Mariposa County. It burned 1080 acres. There were no structures lost and no fatalities. The cost of containment is unknown.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Hanford, CA wrote its last area forecast discussion before the first event at Jul 16, 3:14 PM PST, 4 hours 31 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN JOAQUIN VALLEY - HANFORD CA
414 PM PDT WED JUL 16 2014
.UPDATE...
UPDATED AIR QUALITY SECTION.
&&
.SYNOPSIS...
GRADUAL CLEARING SKIES OVER THE REGION AS DRIER AIR MOVES IN. THE
MAJORITY OF THE SHOWER AND THUNDERSTORM ACTIVITY WILL BE LOCATED
OVER THE CREST OF THE SOUTHERN SIERRA NEVADA INTO SATURDAY.
TEMPERATURES WILL FALL TO DOUBLE DIGITS OVER THE REGION AND
GENERALLY REMAIN THERE INTO NEXT WEEK.
&&
.DISCUSSION...
SIERRA NEVADA THUNDERSTORMS CONTINUE THIS AFTERNOON AS ABUNDANT
MOISTURE...INSTABILITY AND MECHANICAL LIFTING SUPPORT FURTHER
DEVELOPMENT. CURRENTLY...THE STRONGER STORMS EXIST FROM KINGS
CANYON UP TO AROUND YOSEMITE. THESE THUNDERSTORM HAVE THE
POTENTIAL OF PRODUCING HEAVY PRECIP AS UPPER AIR OBSERVATIONS SHOW
AS MUCH AS 1.25 INCHES OF PRECIP-WATER. DOPPLER ESTIMATED RAIN
FALL RATES SHOW FROM 0.25 TO 0.75 OF AN INCH PER HOUR. IN
ADDITION...CORFIDI VECTOR ANALYSIS IS SHOWING POSSIBLE SLOW
MOVING CONVECTION WITH GOOD RAIN RATES. THE RIM BURN AREA OF
YOSEMITE REMAINS AS A CONCERN AS THUNDERSTORMS CONTINUE TO
APPROACH THE AREA. WILL MONITOR THE SITUATION AND ISSUE ANY
NECESSARY PRODUCTS.
ENSEMBLE MODELS CONTINUE TO SHOW THE BULK OF THE SUBTROPICAL
MOISTURE NOW SHIFTING NORTH OF THE DISTRICT AND SITUATED OVER
NORTHERN CALIFORNIA. YET...THE AREA NEAR YOSEMITE WILL REMAIN ON
THE SOUTHERN EDGE OF THE MOISTURE BOUNDARY. UPPER AIR OBSERVATIONS
SUPPORT THIS NORTHWARD MOVEMENT OF THE MOISTURE AS YUMA HAD 0.89
OF AND INCH PRECIP-WATER WHILE LAS VEGAS HAD 1.22 OF AN INCH. WILL
EXPECT BOTH LOCATIONS TO SHOW FURTHER DOWNWARD TRENDS WHILE RENO
AND MEDFORD/OR SHOW AN UPWARD TREND. EVEN AS THE MOISTURE IS
TRANSPORTED NORTHWARD...A DEFORMATION ZONE SETTING UP ACROSS
CALIFORNIA AND THE PACIFIC NORTHWEST WILL KEEP THE MOISTURE OVER
NORTHERN CALIFORNIA FOR SEVERAL MORE DAYS AND ALLOW FOR CONTINUED
THUNDERSTORM DEVELOPMENT. THEREFORE...MODELS ARE PROGGING MORE
SIERRA NEVADA CONVECTION ON THURSDAY AND FRIDAY. WHILE THE
POSSIBILITY OF AN ISOLATED THUNDERSTORM MAY STILL EXIST ON
SATURDAY...LIMITED MOISTURE AND LIFT WILL KEEP IT CONFINED TO THE
HIGH COUNTY OF THE SIERRA NEVADA.
TEMPERATURE-WISE...STRONG ONSHORE SLOW AT THE LOWER LEVELS HAS
ALLOWED THE MARINE LAYER TO REACH NEARLY 3000 FEET MSL. THIS SURGE
OF MARINE AIR HAS ALLOWED TEMPERATURES ACROSS THE SAN JOAQUIN
VALLEY TO LOWER INTO THE UPPER 90S TODAY. WITH LITTLE CHANGE IN
THE WEATHER PATTERN FOR THE NEXT 24 HOURS...WILL SEE FURTHER
COOLING ON THURSDAY AS HIGH MAY ONLY REACH THE MID 90S.
LONGER RANGE MODEL ARE STILL PROGGING A DEEP TROF TO DEEPEN
TOWARD THE START OF NEXT WEEK WHICH WILL SHIFT THE FLOW MORE
SOUTHWESTERLY AND STOP THUNDERSTORM ACTIVITY INTO NEXT WEEK.
YET...THE DEEPER TROF WILL ALLOW THE RIDGE TO AMPLIFY FOR ANOTHER
WARMING TREND. HOWEVER...THE EFFECTS OF THE RIDGE MAY BE FELT MORE
OVER THE GREAT BASIN/FOUR CORNERS AREA AND NOT OVER THE WEST
COAST. WILL HOLD-OFF ON PLACING THE DISTRICT UNDER VERY HOT (+100
DEG-F) UNTIL THE PASSAGE OF THE UPPER TROF THROUGH THE WEST COAST.
MODELS ARE INCREASING THEIR UNCERTAINTY ON THE TIMING THE TROF
THROUGH THE WEST UNTIL MAYBE THE MIDDLE OF NEXT WEEK.
&&
.AVIATION...
SCATTERED THUNDERSTORMS WITH LOCAL MVFR CEILINGS CAN BE EXPECTED
OVER THE SOUTHERN SIERRA NEVADA THROUGH 04Z THURSDAY.
OTHERWISE...VFR CONDITIONS WILL PREVAIL THROUGHOUT THE CENTRAL
CALIFORNIA INTERIOR DURING THE NEXT 24 HOURS.
&&
.AIR QUALITY ISSUES...
ON THURSDAY JULY 17 2014... UNHEALTHY FOR SENSITIVE GROUPS IN
SEQUOIA NATIONAL PARK AND FOREST.
FURTHER INFORMATION IS AVAILABLE AT VALLEYAIR.ORG
&&
.CERTAINTY...
THE LEVEL OF CERTAINTY FOR DAYS 1 AND 2 IS HIGH.
THE LEVEL OF CERTAINTY FOR DAYS 3 THROUGH 7 IS MEDIUM.
CERTAINTY LEVELS INCLUDE LOW...MEDIUM...AND HIGH. PLEASE VISIT
WWW.WEATHER.GOV/HNX/CERTAINTY.PHP /ALL LOWER CASE/ FOR ADDITIONAL
INFORMATION AND/OR TO PROVIDE FEEDBACK.
&&
.CLIMATE...
RECORDS
SITE DATE HI_MAX:YEAR LO_MAX:YEAR HI_MIN:YEAR LO_MIN:YEAR
KFAT 07-16 111:1925 83:1958 80:1984 54:1905
KFAT 07-17 114:1925 78:1987 80:1984 56:1987
KFAT 07-18 111:1899 81:1987 83:1925 54:1987
KBFL 07-16 115:1925 84:1958 81:2010 52:1899
KBFL 07-17 114:1925 82:1987 81:2005 53:1905
KBFL 07-18 111:1908 82:1987 84:2006 52:1987
&&
.HNX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
PUBLIC...MOLINA
AVN/FW...JEB
SYNOPSIS...PJ
WEATHER.GOV/HANFORDHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SAN JOAQUIN VALLEY - HANFORD CA 439 AM PDT WED JUL 16 2014 CAZ096-097-170500- SIERRA NEVADA FROM YOSEMITE TO KINGS CANYON- TULARE COUNTY MOUNTAINS- 439 AM PDT WED JUL 16 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE HIGHER ELEVATIONS OF THE SOUTHERN SIERRA NEVADA. ...THUNDERSTORMS... .DAY ONE...TODAY AND TONIGHT * TIMING: THIS AFTERNOON AND EVENING. * LOCATIONS INCLUDE: YOSEMITE NATIONAL PARK...SEQUOIA NATIONAL PARK...KINGS CANYON...JOHNSONDALE...CAMP NELSON AND LOCATIONS ALONG THE CREST. * IMPACTS: CLOUD TO GROUND LIGHTNING...GUSTY WINDS...SMALL HAIL... AND BRIEF HEAVY RAIN. POSSIBLE FLASH FLOODING NEAR FIRE BURN SCAR AREAS. * STAY TUNED TO NOAA WEATHER RADIO...OR YOUR FAVORITE NEWS SOURCE...FOR FURTHER INFORMATION. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY * TIMING: THUNDERSTORMS POSSIBLE EACH AFTERNOON AND EVENING THROUGH SATURDAY. * LOCATIONS INCLUDE: YOSEMITE NATIONAL PARK...SEQUOIA NATIONAL PARK...KINGS CANYON...JOHNSONDALE...CAMP NELSON AND LOCATIONS ALONG THE CREST. * IMPACTS: CLOUD TO GROUND LIGHTNING...GUSTY WINDS...SMALL HAIL... AND BRIEF HEAVY RAIN. POSSIBLE FLASH FLOODING NEAR FIRE BURN SCAR AREAS. * STAY TUNED TO NOAA WEATHER RADIO...OR YOUR FAVORITE NEWS SOURCE...FOR FURTHER INFORMATION. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED. WEATHER SPOTTERS ARE ENCOURAGED TO REPORT ANY SIGNIFICANT OR UNUSUAL CONDITIONS TO THE NATIONAL WEATHER SERVICE.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HANFORD CA
433 PM PDT WED JUL 16 2014
...TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
...DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0414 PM HEAVY RAIN 1 W DEVILS POSTPILE 37.63N 119.09W
07/16/2014 M1.61 INCH MADERA CA MESONET
MESONET STATION DEVILS POST PILE RAWS
/DPPC1/. RADAR SHOWED A THUNDERSTORM OVER
THE SITE AT 0311 PM. HEAVY RAIN DURATION 1
HOUR.
&&
NWS HANFORD CA
IRIS SYSTEMSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SAN JOAQUIN VALLEY CA 448 PM PDT WED JUL 16 2014 CAZ096-170030- TUOLUMNE CA-MARIPOSA CA- 448 PM PDT WED JUL 16 2014 THE NATIONAL WEATHER SERVICE IN HANFORD HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR... NORTHEASTERN MARIPOSA COUNTY IN CENTRAL CALIFORNIA SOUTHEASTERN TUOLUMNE COUNTY IN CENTRAL CALIFORNIA UNTIL 530 PM PDT AT 441 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 9 MILES NORTH OF YOSEMITE VALLEY..MOVING SOUTHWEST AT 15 MPH. HAIL UP TO ONE-HALF INCH IN DIAMETER IS EXPECTED WITH THIS STORM... ALONG WITH HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING. LOCATIONS IMPACTED INCLUDE... RURAL NORTHEASTERN MARIPOSA COUNTY... RURAL SOUTHERN TUOLUMNE COUNTY... IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A STURDY BUILDING. REMEMBER...WHEN THUNDER ROARS...GO INDOORS. LAT...LON 3778 11956 3789 11967 3793 11955 3784 11944 TIME...MOT...LOC 2348Z 060DEG 12KT 3785 11957 SANGER WEATHER.GOV/HANFORD
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN JOAQUIN VALLEY CA
550 PM PDT WED JUL 16 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0800 AM HEAVY RAIN TUOLUMNE MEADOWS 37.87N 119.35W
07/16/2014 M1.27 INCH TUOLUMNE CA PARK/FOREST SRVC
MOST OF THE RAIN FELL FROM A THUNDERSTORM DURING THE
AFTERNOON OF JULY 15TH. AT 0213 PM ON THE 15TH...THE
CALIFORNIA HIGHWAY PATROL REPORTED HIGHWAY 120 THROUGH
TIOGA PASS WAS CLOSED DUE TO ROCK AND DEBRIS SLIDES.
&&
SANGERPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HANFORD CA
609 PM PDT WED JUL 16 2014
...TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
...DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0553 PM HEAVY RAIN 10 SE HETCH HETCHY 37.86N 119.65W
07/16/2014 M0.48 INCH TUOLUMNE CA MESONET
MESONET STATION WHITE WOLF /WWRC1/. 0.45
INCH FELL IN ONE HOUR...FROM 0453 PM TO 0553
PM. HEAVY RAIN DURATION 12 HOURS.
&&
NWS HANFORD CA
IRIS SYSTEM1 wildfire. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in California in 2014Every state in 2014This day in weather historyWarnings in California, July 2014
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 533027.